Alert archive / Washington / Wind Chill Advisories in 2019

Wind Chill Advisory 4, NWS Spokane, WA

March 2, 20197 counties in Washington; 5 counties in Idaho

NWS Spokane, WA issued this wind chill advisory at Mar 2, 2019, 3:03 PM PST for 7 counties in Washington; 5 counties in Idaho. It took effect at Mar 3, 2019, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2019, 3:03 PM PST (23:03 UTC)
In effect from
Mar 3, 2019, 12:00 AM PST
Expired
Mar 3, 2019, 9:00 AM PST
In force
9 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Adams County, WA, Douglas County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 17 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS46 KOTX 022303
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
303 PM PST Sat Mar 2 2019

IDZ001>003-WAZ033-035-036-031300-
/O.NEW.KOTX.WC.Y.0004.190303T0800Z-190303T1700Z/
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Washington Palouse-Upper Columbia Basin-Spokane Area-
Including the following locations Sandpoint, Bonners Ferry, 
Priest River, Eastport, Schweitzer Mountain Road, Coeur d'Alene, 
Post Falls, Hayden, Worley, Moscow, Plummer, Potlatch, Genesee, 
Pullman, Colfax, Rosalia, La Crosse, Oakesdale, Tekoa, Uniontown,
Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, 
Cheney, Davenport, and Rockford
303 PM PST Sat Mar 2 2019

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills ranging from
  10 to 20 below zero are forecast.

* WHERE...Sandpoint, Bonners Ferry, Priest River, Eastport, 
  Schweitzer Mountain Road, Coeur d'Alene, Post Falls, Hayden, 
  Worley, Moscow, Plummer, Potlatch, Genesee, Pullman, Colfax, 
  Rosalia, La Crosse, Oakesdale, Tekoa, Uniontown, Ritzville, 
  Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, Cheney, 
  Davenport, and Rockford.

* WHEN...From midnight tonight to 9 AM PST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
3 follow-up statements
872 
WWUS46 KOTX 030558
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
958 PM PST Sat Mar 2 2019


IDZ001>003-WAZ033-035-036-031500-
/O.CON.KOTX.WC.Y.0004.190303T0800Z-190303T1700Z/
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Washington Palouse-Upper Columbia Basin-Spokane Area-
Including the following locations Sandpoint, Bonners Ferry, 
Priest River, Eastport, Schweitzer Mountain Road, Coeur d'Alene, 
Post Falls, Hayden, Worley, Moscow, Plummer, Potlatch, Genesee, 
Pullman, Colfax, Rosalia, La Crosse, Oakesdale, Tekoa, Uniontown,
Ritzville, Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, 
Cheney, Davenport, and Rockford
958 PM PST Sat Mar 2 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills ranging 
  from 10 to 20 below zero are forecast.

* WHERE...Sandpoint, Bonners Ferry, Priest River, Eastport, 
  Schweitzer Mountain Road, Coeur d'Alene, Post Falls, Hayden, 
  Worley, Moscow, Plummer, Potlatch, Genesee, Pullman, Colfax, 
  Rosalia, La Crosse, Oakesdale, Tekoa, Uniontown, Ritzville, 
  Grand Coulee, Odessa, Wilbur, Coulee City, Spokane, Cheney, 
  Davenport, and Rockford.

* WHEN...From midnight tonight to 9 AM PST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
524 
WWUS46 KOTX 031136
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
336 AM PST Sun Mar 3 2019

...BITTERLY COLD WIND CHILLS THIS MORNING...

.Biting northeast winds combined with temperatures in the low
teens and single digits will create wind chills of 10 to 15 below
zero this morning.

IDZ001>003-WAZ033-035-036-031700-
/O.CON.KOTX.WC.Y.0004.000000T0000Z-190303T1700Z/
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Washington Palouse-Upper Columbia Basin-Spokane Area-
Including the following locations Sandpoint, Bonners Ferry, 
Priest River, Eastport, Schweitzer Mountain Road, Coeur d'Alene, 
Post Falls, Hayden, Worley, Plummer, Rosalia, La Crosse, 
Oakesdale, Tekoa, Ritzville, Grand Coulee, Odessa, Wilbur, 
Coulee City, Spokane, Cheney, Davenport, and Rockford
336 AM PST Sun Mar 3 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills ranging from
  10 to 15 below zero.

* WHERE...Sandpoint, Bonners Ferry, Priest River, Eastport, Coeur
  d'Alene, Post Falls, Hayden, Colfax, Rosalia, Oakesdale, Tekoa,
  Uniontown, Ritzville, Odessa, Wilbur, Coulee City, Spokane, 
  Cheney, Davenport, and Rockford.

* WHEN...Through 9 AM PST Today. 

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
243 
WWUS46 KOTX 031658
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
858 AM PST Sun Mar 3 2019


IDZ001>003-WAZ033-035-036-031800-
/O.EXP.KOTX.WC.Y.0004.000000T0000Z-190303T1700Z/
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Washington Palouse-Upper Columbia Basin-Spokane Area-
Including the following locations Sandpoint, Bonners Ferry, 
Priest River, Eastport, Schweitzer Mountain Road, Coeur d'Alene, 
Post Falls, Hayden, Worley, Plummer, Rosalia, La Crosse, 
Oakesdale, Tekoa, Ritzville, Grand Coulee, Odessa, Wilbur, 
Coulee City, Spokane, Cheney, Davenport, and Rockford
858 AM PST Sun Mar 3 2019

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

Wind chill temperature have moderated above advisory levels and
will remain that way through the remainder of the day. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind chill advisory went out at Mar 2, 2:56 PM PST, 7 minutes earlier.

Area forecast discussion, Mar 2, 2:56 PM PST, 7 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
256 PM PST Sat Mar 2 2019

.SYNOPSIS...
Bitterly cold temperatures and wind chills will accompany a surge
of Arctic air through the remainder of this weekend into early
next week. Temperatures during this period will be some of the
coldest the region has seen this season. In addition, the winds
could also deliver patchy drifting snow over exposed portions of
the Palouse, West Plains, and Columbia Basin. The intrusion of
cold air will also give us generally clearing skies and dry
weather. The next widespread snow risk arrives around Wednesday
and persists into Thursday. Temperatures will exhibit subtle
warming for the second half of next week, but temperatures will
likely remain 15 degrees below normal.

&&

.DISCUSSION...
...Unusually cold temperatures and bitter cold wind chills between
tonight and early Monday...

Tonight through Monday...the main focus during this period will be
the cold and windy conditions in response to the incoming arctic
cold front. As of 2pm, this front has moved through the entire
forecast area save locations near the Cascades. Satellite is still
showing a broad deck of clouds from the western Columbia Basin to
the Cascade Crest and upslope easterly flow is still likely
producing light snow over western portions of Okanogan and Chelan
Counties. The hi-res models suggest light snow will continue in
these areas through midnight or so, but amounts should be quite
light. Otherwise, clearing skies are working their way
southeastward across the Inland Northwest as the drier and colder
air continues to spill into the area. This is a very dry air mass
as surface dewpoints have plunged into the single digits below
zero across the northern ID Panhandle. If winds were to abate
overnight, we would be looking at widespread record low
temperatures given the clear or clearing skies and deep snow pack.
But the pressure gradients will remain quite strong through the
night which should prevent the winds from decoupling. Nonetheless
although the winds will keep temperatures from tanking, the
resultant wind chills will be far from pleasant. We expect to see
widespread values in the teens below zero down the Purcell Trench
from Sandpoint to CdA and spilling out into the Spokane area,
northern Palouse and eastern Columbia Basin. We will issue a wind
chill advisory to account for the situation which will take effect
by midnight. Farther west, we aren't 100 percent convinced the
skies will clear and weaker winds should keep wind chills from
tanking. Speaking of record lows, despite the winds we will still
be close in some locations, but the amazing record of -10 in
Spokane set in 1891 is likely quite safe.

For tomorrow we will see continued cold with more brisk NE winds.
Rising temperatures during the day will result in moderated wind
chill values and by midday we should be warmer than advisory
criteria. The interesting thing for tomorrow is forecast high
temperatures. The last time we saw similar high temperatures for
was in 2014 where highs were 20 and 19 on the 1st and 2nd. On
those days the 850 mb temperature was a chilly -11C to -12C which
is quite impressive. Tomorrow the models are forecasting an even
more impressive -13C to -14C which would suggest even chillier
high temps. I would go with this scenario, however MOS guidance is
going for highs in the mid to upper 20s for most of the Inland
NW and it's hard to distrust this data completely. Meanwhile raw
EC data puts most highs tomorrow in the teens. We will play it
safe and pick numbers in between. Our forecast values for tomorrow
will be quite close to the coldest high temperatures for the date.

And this sets the stage for Sunday night/Monday morning. This is
when we expect to see the winds to begin their decreasing trend as
pressure gradients weaken. Skies by then should be clear and this
will allow temperatures to plummet. Lighter winds, clear skies,
and plenty of snow will likely make this night the coldest of the
season for quite a few locations. Just about everywhere will be in
the single digits with Spokane and CdA right around zero or even a
little colder. These values once again will be near record levels
for many locations.

Monday through Monday night...Winds will begin to decrease
substantially but temperatures will begin to moderate ever so
slightly. The weather will remain dry.

Aside from the temperatures, we had earlier concerns about
drifting snow. Despite the strong winds today, drifting snow
reports have been quite sparse and we suspect that the lack of
fresh snow and settling over the past few days is making that
potential much smaller than it was a few days ago. Going forward
we can't imagine the potential will increase given no fresh snow
so we will begin to pull back on the coverage of this phenomena in
the grids. fx

Tuesday through Saturday: Upper levels will be in a split flow
regime over the eastern Pacific to western Canada. The northern
branch of the Polar Jet Stream at mid week goes way north up into
the Arctic Circle and then down into the Upper Midwest. Some of
the energy that will travel down across Canada will become cut off
from the northern branch with an upper level low pressure system
setting up just off the WA coast. Moisture will be a limiting
factor for cloud cover and precip on Tuesday; however, there are
some low chances for snow across the western basin and into the
east slopes of the northern Cascades and Okanogan Highlands. Snow
accumulations will be very light and expected to have minimal
impacts. The 12Z models show another shortwave trough moving in
and tapping into a better source of moisture on Wednesday. Precip
type will be as snow as has all these weather systems is seems
like for the past month. The Lewiston-Clarkston Valley looks to
transition over to rain or a mix by the afternoon. There will be a
better chance for more moderate snow accumulations with the
potential for advisory or nuisance type snow impacts, but there is
a lot of discrepancy amongst the models with liquid precip
amounts making it difficult to have much confidence in amounts
expected. There are also a lot of timing differences with how fast
the low will eject across the region for the rest of the week.
The 12Z GFS solution is the fastest with the ECMWF being the
slowest and the Canadian solution being right in the middle of the
two. There is much confidence for which solution to lean more
toward and the forecast goes with a general blend of all guidance.
Not much change in temperatures as we will continue to be below
normal with highs topping out in the 30s. Lows should be a bit
milder with single digits far less likely with the prospects of
more cloud cover across the region. /SVH

&&

.AVIATION...
18Z TAFS: Arctic air will overtake all TAF sites before the end of
the forecast period for VFR conditions, but until that time we
will have a couple trouble spots. One is LWS where IFR stratus is
hanging tough despite the presence of moderate east winds
(indicative of the front) just above the valley level. We think it
will be just a matter of time until conditions improve there to
MVFR and then VFR conditions, but confidence is low as to when
that will occur. We put 20z in the forecast, but it could
conceivably last a little longer than expected. EAT is the other
site with potential issues as they lie on the western edge of the
arctic cold front. Until it passes, they will continue to see
light snow and possible IFR visibilities. It looks like the
threat will continue there into the early afternoon, but it's
really hard to tell how expansive the snow deck is since it is
being overshot by radar data. Confidence it high it will improve
by evening though. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane         2  21   0  25   7  32 /   0   0   0   0   0   0
Coeur d'Alene   1  20   1  24   9  34 /   0   0   0   0   0   0
Pullman         4  22   2  23   9  31 /   0   0   0   0   0  10
Lewiston       14  27  10  27  16  35 /  10   0   0   0   0   0
Colville        1  29   4  31   6  41 /   0   0   0   0   0  10
Sandpoint       1  21   2  24  12  34 /   0   0   0   0   0   0
Kellogg         0  20  -1  26   9  34 /   0   0   0   0   0   0
Moses Lake     11  26   3  28   8  30 /   0   0   0   0   0  20
Wenatchee      12  25   8  26  11  28 /  10   0   0   0  10  20
Omak           13  30   6  31  14  33 /  10   0   0   0   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Chill Advisory from midnight tonight to 9 AM PST Sunday for
     Coeur d'Alene Area-Idaho Palouse-Northern Panhandle.

WA...Wind Chill Advisory from midnight tonight to 9 AM PST Sunday for
     Spokane Area-Upper Columbia Basin-Washington Palouse.

&&
Hazardous weather outlook, Mar 2, 6:57 AM PST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
657 AM PST Sat Mar 2 2019

IDZ001>003-WAZ033>037-031500-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Northeast Mountains-
657 AM PST Sat Mar 2 2019

This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Northeast winds of 10 to 20 mph with gusts as high as 30 mph will
cause areas of drifting snow across the Northern Idaho Panhandle,
the West Plains, the Upper Columbia Basin, and northern portions
of Whitman county. Places that experienced problems with drifting
snow earlier this week may experience more drifting today as
fluffy snow that fell overnight Thursday becomes exposed to
increasing northeast.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The potential for drifting snow may linger into Sunday and Monday
as blustery northeast winds continue. Wind chill values as low as
minus 15 will be possible Sunday morning and again on Monday
morning.

IDZ004-026-027-WAZ031-032-031500-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-
657 AM PST Sat Mar 2 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Temperatures will be well below average next week. High
temperatures on Sunday and Monday will only reach the 20s.
Readings will moderate a bit for the second half of the week with
afternoon highs in the 30s. Average highs for the first week of
March are in the mid to upper 40s.

WAZ038-041>044-031500-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
657 AM PST Sat Mar 2 2019

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Temperatures will be well below average next week. High
temperatures on Sunday and Monday will only reach the 20s.
Readings will moderate a bit for the second half of the week with
afternoon highs in the 30s. Average highs for the first week of
March are in the mid to upper 40s.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:02 AM PSTWind Chill AdvisoryOTXAdams, Douglas, Grant, Lincoln, Okanogan, Pend Oreille and 3 more6 hr

Nearby

Wind Chill Advisories in Washington, 2019Wind Chill Advisories in Idaho, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.